Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2020, 3:44 AM CDT for Bexar County, Comal County, Kendall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2020, 3:44 AM CDT (08:44 UTC)
- Expired
- Sep 9, 2020, 6:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Bexar County, TX, Comal County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WGUS54 KEWX 090844
FFWEWX
TXC029-091-259-091100-
/O.NEW.KEWX.FF.W.0020.200909T0844Z-200909T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
344 AM CDT Wed Sep 9 2020
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Bexar County in south central Texas...
West Central Comal County in south central Texas...
Southern Kendall County in south central Texas...
* Until 600 AM CDT.
* At 344 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Antonio, Boerne, San Antonio Int Airport, Leon Valley,
Helotes, Fair Oaks Ranch, Kirby, Alamo Heights, Windcrest, Terrell
Hills, Bulverde, Shavano Park, Hollywood Park, Cross Mountain,
Olmos Park, China Grove, The Dominion, Leon Springs, Government
Canyon State Natural Area and Timberwood Park.
Additional rainfall amounts up to 1 inch are possible in the warned
area through 430 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 2992 9887 2990 9853 2938 9832 2935 9875
2954 9881 2961 9881 2964 9881 2969 9881
2970 9880 2972 9878 2976 9887 2980 9888
2992 9888
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MO3 follow-up statements
439
WGUS74 KEWX 091017
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
517 AM CDT Wed Sep 9 2020
TXC029-091-259-091100-
/O.CON.KEWX.FF.W.0020.000000T0000Z-200909T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-Comal TX-Kendall TX-
517 AM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN BEXAR, WEST CENTRAL COMAL AND SOUTHERN
KENDALL COUNTIES...
At 517 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen mainly in a corridor from Sisterdale to east of Boerne to the
west side of San Antonio to Von Ormy. The heaviest rains have fallen
west of I-10, nortwest of Loop 410, along and east of Bandera Road,
and south of Loop 1604. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
San Antonio, Boerne, San Antonio Int Airport, Leon Valley,
Helotes, Fair Oaks Ranch, Kirby, Alamo Heights, Windcrest, Terrell
Hills, Bulverde, Shavano Park, Hollywood Park, Cross Mountain,
Olmos Park, China Grove, The Dominion, Leon Springs, Government
Canyon State Natural Area and Timberwood Park.
Additional rainfall amounts up to 1/2 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 2992 9887 2990 9853 2938 9832 2935 9875
2954 9881 2961 9881 2964 9881 2969 9881
2970 9880 2972 9878 2976 9887 2980 9888
2992 9888
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CP564
WGUS74 KEWX 091026 CCA
FFSEWX
Flash Flood Statement...CORRECTED
National Weather Service Austin/San Antonio TX
526 AM CDT Wed Sep 9 2020
TXC029-091-259-091100-
/O.COR.KEWX.FF.W.0020.000000T0000Z-200909T1100Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-Comal TX-Kendall TX-
526 AM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN BEXAR, WEST CENTRAL COMAL AND SOUTHERN
KENDALL COUNTIES...
At 517 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen mainly in a corridor from Sisterdale to east of Boerne to the
west side of San Antonio to Von Ormy. The heaviest rains have fallen
west of I-10, northwest of Loop 410, along and east of Bandera Road,
and south of Loop 1604. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
San Antonio, Boerne, San Antonio Int Airport, Leon Valley,
Helotes, Fair Oaks Ranch, Kirby, Alamo Heights, Windcrest, Terrell
Hills, Bulverde, Shavano Park, Hollywood Park, Cross Mountain,
Olmos Park, China Grove, The Dominion, Leon Springs, Government
Canyon State Natural Area and Timberwood Park.
Additional rainfall amounts up to 1/2 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 2992 9887 2990 9853 2938 9832 2935 9875
2954 9881 2961 9881 2964 9881 2969 9881
2970 9880 2972 9878 2976 9887 2980 9888
2992 9888
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CP047
WGUS74 KEWX 091057
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
557 AM CDT Wed Sep 9 2020
TXC029-091-259-091107-
/O.EXP.KEWX.FF.W.0020.000000T0000Z-200909T1100Z/
Bexar TX-Comal TX-Kendall TX-
557 AM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN BEXAR, WEST CENTRAL COMAL AND SOUTHERN KENDALL
COUNTIES...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures due to some remaining minor
flooding.
A Flash Flood Watch remains in effect until 100 PM CDT Thursday for
a portion of south central Texas.
LAT...LON 2992 9887 2990 9853 2938 9832 2935 9875
2954 9881 2961 9881 2964 9881 2969 9881
2970 9880 2972 9878 2976 9887 2980 9888
2992 9888
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:21 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 9, 1:21 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 121 AM CDT Wed Sep 9 2020 .UPDATE... Please see the 06Z aviation forecast discussion below. && .AVIATION... An increase in convection is noted across the southern Edwards Plateau and Rio Grande plains near DRT early this morning. The forecast for the overnight hours continues to look active farther east as well along the I-35 corridor with some light shower activity developing within the last hour. Overall, no significant changes were made to the TAFs, with prevailing SHRA along with some TEMPO groups for TSRA. The latest round of model data shows the I-35 corridor could see more prevailing TSRA, especially late Wednesday afternoon. We will continue to monitor and adjust the forecast as needed with regards to TSRA. We do expect a cold front to gradually move in from the northwest today. For now, we will bring the front into DRT around 17Z, with a much later (03Z) frontal passage likely along I-35. && .PREV DISCUSSION... /ISSUED 1001 PM CDT Tue Sep 8 2020/ UPDATE... This evening update is to acknowledge the relative calm for the evening, but also to highlight awareness of heavy rain potential beginning before dawn across areas NW of a line from DRT to Kerrville. Taking a consensus of the evening Convective Allowing Models, puts a higher level of forecast confidence in a heavy rainfall pattern escalating over Val Verde and Edwards Counties in particular. Some of this enhancement could be the recognition of a weak shortwave lifting NE out of Mexico late tonight. Dry antecedent conditions (moderate/severe drought) would suggest that the first 2 or 3 inches of rain will not create any major impacts. However, residents and landowners should be aware that there may be localized higher threat areas near and just downstream from any burn scars, as there were some fires of significant size over parts of Val Verde county in particular over the summer. It should also be stated that many of the model solutions generate the highest rainfall intensities between 10Z and 18Z Wednesday, so the flood threat out west could escalate rather quickly Wednesday morning. We were considering an escalation to a Flash Flood Watch to begin just before daybreak, but felt a full view of the 00Z model data to process would be valuable in when and where specific areas should be highlighted. There remains some ambiguity on the position of the front, but those uncertainties mainly concern how far east to go with any proposed watch and how far into Thursday it would need to extend. It is probable that a watch will be introduced for the areas NW of DRT to Kerrville in the next 4 to 8 hours, and perhaps by then the eastern edge of the threat area may come into better focus. Max rainfall totals by some of the hi-res models are trending higher in those western areas, but it should be noted that some of these models tend to be overly responsive based on the time that they are run. So while we think some of the evening runs are way too aggressive with the QPF maxes, it should be considered that the potential for isolated 8 inch amounts may not be as isolated as previously considered. So rather than rewriting the narrative in the late evening, we prefer to clarify more specifics on when and where the higher rain threats will be in this AFD and in the HWO for now and stress the high chance of the need for a watch in the coming hours. PREV DISCUSSION... /ISSUED 732 PM CDT Tue Sep 8 2020/ UPDATE... Please see the 00Z aviation forecast discussion below. AVIATION... Some light shower activity continues along the I-35 and out west near DRT. Over the next few hours, we should see a slow decrease in showers across most areas. However the hi-res models show an increase in convection as we head into the overnight hours, with some of the heavier activity likely to be focused closer to DRT. We will continue to mention prevailing SHRA after 08Z and have opted for TEMPO groups for TSRA along I-35, but will go with prevailing TSRA out west at DRT. Convection is likely to continue well into tomorrow afternoon if the hi-res models are accurate. Additional adjustments will likely be needed to account for TSRA. PREV DISCUSSION... /ISSUED 315 PM CDT Tue Sep 8 2020/ SHORT TERM (Tonight through Wednesday Night)... Latest EWX Doppler radar images showing a long outflow boundary that extends north to south from Georgetown to Canyon Lake to Floresville. As the outflow pushes to the northwest, surface observation reports of gusty winds around 20 to 25 mph were noted. Most of the convection mid-afternoon is occurring along and behind the outflow and especially across the Coastal Plains. EWX Doppler radar is also detecting isolated shower activity across the Hill Country, however, it is elevated since getting no precipitation reports at surface observation sites. HiRes models suggest for the convection across the east portion of South Central Texas to persist through early this evening before it become spotty. By that time, a cluster of storms across northeast Mexico is expected to push eastward and impact areas along the Rio Grande. Later tonight into the overnight hours, shower and thunderstorm activity is expected to increase as a strong cold front pushes across central Texas while extending to the southwest into the Trans-Pecos area. An upper cut off low is expected to linger around the four corners region through Wednesday night. With limited forcing to push the surface cold front, the boundary is forecast to slowly migrate to the southeast later tonight and Wednesday. However, southerly winds ahead of the front with dewpoints in the 60s to mid 70s and pwat values in the 2.0 to 2.3 inches range with southwest flow aloft translate to heavy rain potential. At this time, WPC Day 1 Excessive Rainfall Outlook highlights the Rio Grande and western Hill Country with marginal to slight risk of rainfall exceeding flash flood guidance (through 7 AM Wednesday). For the WPC Day 2 Excessive Rainfall Outlook, (7 AM Wednesday through 7 AM Thursday) similar areas across the Rio Grande and western Hill Country area are highlighted with marginal to slight risk of rainfall exceeding flash flood guidance. Long story short, our confidence is increasing as far as heavy rain goes. Showers and thunderstorms are expected to be around all day on Wednesday with periods of locally heavy rains that could lead to flash flooding along the Rio Grande and western Hill Country. As far as temperatures through the period, they will be cool during the day on Wednesday (70s and 80s for the most part) and cooler Wednesday night/Thursday morning (upper 50s to the mid 70s across the Coastal Plains). For more details on how much rainfall is expected for the next several days, please continue to read the long term forecast below as it offers the storm rainfall total amounts for the expected event and additional details through weather expected through the upcoming weekend. LONG TERM (Thursday through Tuesday)... The start of the long term period will depend on with what happens with the cold front. Will either have a front pushed through South- Central Texas or the front stalled on the fringes of our northwestern counties by Thursday. The NAM along with a host of convective allowing models still suggest bringing the front through the CWA before the start of the long term. The Euro and GFS keep the front further to the northwest. With this discrepancy, two different scenarios arise, both of which still carry a heavy rainfall threat. Either we see a cold shallow airmass filter in over the region with more of an overrunning rainfall event or the front hangs up and temperatures don't take as much of a hit with more focused precip along the convergence taking place near the stalled boundary. Will lean more on the NAM with the handling of this shallow cold front for this forecast package. Regardless, heavy rainfall threat will continue into the long term with storm total QPF through Firday approaching 2-4 inches for areas west of HWY 83 with isolated amounts up to 8 inches possible. Expect a gradient of rainfall totals east of HWY 83 to the I-35 corridor with 1-3 inches possible for these areas. Forecast soundings show long skinny CAPE profiles with minimal instability, marginal lapse rates, and slow storm motion vectors. Severe threat will be almost negligible. Boundary dissipates late Thursday and threat for moderate to heavy rainfall will taper off heading into Friday. Upper level low is ingested back into the mean flow of the longwave troughing over Central Canada and the Midwest. A weak troughing pattern is left of the state over the weekend and into early next week. Rain chances linger for South-Central Texas into the weekend with highest chances for our western zones, especially during the afternoon hours from daytime destabilization. Pattern remains unstable through the end of the period with ridging remain west of the region and elevated Gulf moisture remains pooled over the region. Temperatures will be near normal if not a hair below due to additional cloud cover and lingering chances for rain. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 87 69 76 68 85 / 70 60 40 20 20 Austin Bergstrom Intl Airport 87 69 77 68 85 / 70 50 40 20 20 New Braunfels Muni Airport 84 70 77 68 86 / 80 50 50 30 30 Burnet Muni Airport 84 65 73 65 81 / 80 70 40 20 30 Del Rio Intl Airport 79 61 69 65 84 / 80 80 80 60 40 Georgetown Muni Airport 84 68 77 67 84 / 70 60 40 20 20 Hondo Muni Airport 87 70 75 67 87 / 70 70 60 40 30 San Marcos Muni Airport 84 68 76 67 84 / 80 50 50 20 20 La Grange - Fayette Regional 87 73 84 70 91 / 70 30 40 20 20 San Antonio Intl Airport 88 71 77 68 87 / 80 60 60 30 30 Stinson Muni Airport 89 74 79 70 88 / 70 60 60 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...Oaks
Hazardous weather outlook, Sep 8, 10:36 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1036 PM CDT Tue Sep 8 2020 TXZ171>173-183>194-202>209-217>225-228-100345- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1036 PM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected west of Highway 281 late tonight as a cold front and weak disturbances begin to approach from the north and west. Heavy rainfall amounts of 1 to 3 inches are forecast for areas northwest of a line from Kerrville to Del Rio, with isolated higher totals around 4 inches possible by daybreak. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heavy rain threat is expected to expand east during the day Wednesday, as the cold front advances to the I-35 Corridor by Wednesday night. There will remain a high potential for heavy rain near and behind the cold front as it moves through the rest of South Central Texas by Thursday. Highest rainfall potential through Thursday night is expected to be west of a line from Kerrville to Eagle Pass, where 2 to 4 inch rainfall amounts will be common, and isolated 8 inch totals will be possible. East of the Kerrville to Eagle Pass line into the I-35 Corridor, slightly lower amounts of 1 to 3 inches and isolated 5 inch totals are expected through Thursday night. A Flash Flood Watch will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:01 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more | 6 hr |
| Sep 9, 2:50 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Gillespie, Kendall, Medina | 3 hr |
| Sep 9, 3:53 AM CDT | Flash Flood Watch | EWX | Bandera, Bexar, Blanco, Burnet, Comal, Edwards and 12 more | 33 hr |
| Sep 9, 4:08 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Sep 9, 4:29 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Comal, Hays, Kendall, Llano and 1 more | 4 hr |
| Sep 9, 4:43 AM CDT | Flash Flood Warning | EWX | Blanco, Comal, Gillespie, Kendall | 5 hr |
| Sep 9, 6:24 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 3 hr |
| Sep 9, 7:06 AM CDT | Flash Flood Warning | EWX | Burnet, Llano | 3 hr |
| Sep 9, 7:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Lee and 3 more | 3 hr |
| Sep 9, 7:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Blanco, Burnet, Caldwell, Comal, Guadalupe and 3 more | 4 hr |
| Sep 9, 7:56 AM CDT | Flash Flood Warning | EWX | Edwards, Val Verde | 3 hr |
| Sep 9, 10:00 AM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| Sep 9, 10:58 AM CDT | Flash Flood Warning | EWX | Edwards | 3 hr |
| Sep 9, 11:51 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| Sep 9, 1:14 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Sep 9, 1:38 PM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Travis | 3 hr |
| Sep 9, 2:23 PM CDT | Flash Flood Warning | EWX | Burnet, Hays, Travis, Williamson | 3 hr |
| Sep 9, 5:22 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.